Kansas, 2008

Winter Weather in Kansas, December 18, 2008

December 18, 2008 · NWS TOP · 2 events in 2 counties and zones

Despite estimated ice accumulations from a slick glaze up to one quarter of an inch, residents of northeast Kansas were left relatively unscathed by freezing rain and freezing drizzle on the 18th. Local law enforcement officials were quoted in the Topeka Capital Journal inferring that motorists simply heeded weather advisories and stayed home.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Despite estimated ice accumulations from a slick glaze up to one quarter of an inch, residents of northeast Kansas were left relatively unscathed by freezing rain and freezing drizzle on the 18th. Local law enforcement officials were quoted in the Topeka Capital Journal inferring that motorists simply heeded weather advisories and stayed home. Traffic across the northeast corner of the state was noticeably light during the event, but unfortunately, several accidents still occurred. Two injuries were reported in Shawnee County, and one in Wabaunsee County because of the slick conditions on bridges and overpasses. Wet, slushy, and occasionally icy roadways were common during the morning hours elsewhere across the county warning area. Specific counties noted within this event were where injury accidents had been reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Dec 18, 3:45 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Dec 18, 3:45 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
345 PM CST THU DEC 18 2008

.DISCUSSION...

SHOWERY PRECIPITATION HAS WORKED THROUGH MUCH OF THE AREA BY
21Z...WITH MORNING SOUNDINGS SHOWING VERY LOW LAYERS REMAINING TOO
DRY TO SUPPORT MUCH DRIZZLE. LOWER PRESSURES ACROSS MUCH OF THE
FRONT RANGE KEEPING WINDS SLIGHTLY SOUTHERLY THIS MORNING AND
ALLOWING MUCH WARMER AIR TO MIX DOWN...PUSHING TEMPERATURES UP TO
AROUND FREEZING IN SOUTHERN AREAS. LARGE SCALE LIFT AHEAD OF
APPROACHING UPPER TROF HAS PRODUCED A FEW THUNDERSTORMS IN WESTERN
KANSAS AND EASTERN COLORADO.

SHOULD CONTINUE TO SEE PRECIPITATION FILL IN THROUGH THE EARLY
EVENING HOURS...WITH THE FAST MOVING SYSTEM ENDING PRECIPITATION BY
DAWN IN THE NORTHEAST. SURFACE LOW PRESSURE IN SOUTHEASTERN COLORADO
AT 21Z SHOULD PUSH E-NE ACROSS THE AREA AND BRING A MORE SOUTHERLY
COMPONENT IN WINDS TO SOUTHERN AREAS...URGING TEMPS UP A DEGREE OR 3
THROUGH THE EVENING. REPORTS FROM SOUTHERN AREAS INDICATE RAIN THAT
HAS FALLEN INTO 29-30 DEGREE AIR HAS BEEN WARM ENOUGH TO RUN OFF AND
CREATE LITTLE PROBLEMS...AND AM COMFORTABLE ENOUGH TO ALLOW SOUTHERN
COUNTIES TO DROP OUT OF THE ADVISORY AT 0Z. WILL EXTENDED COUNTIES
ALONG I-70 TO 04Z WITH TEMPS LIKELY RIGHT AROUND FREEZING THROUGH
THIS TIME. BIGGER CONCERNS REMAIN IN THE NORTH..ESPECIALLY NORTHEAST
WHERE WINDS SHOULD REMAIN MORE BACKED AND TAP INTO LOW-MID 20S
AIR...AND WHERE MODELS CONTINUE TO SUPPORT HIGHER AMOUNTS. HOW MUCH
OF THIS STICKS TO SURFACES REMAINS IN QUESTION WITH THE ABOVE
MENTIONED WARM RAIN FALLING AND EVEN MORESO IN THE HIGHER RATE
PRECIPITATION. DESPITE THIS...INCREASING WINDS BEHIND THE SYSTEM MAY
STRESS TREES AND POWER LINES ENOUGH TO CAUSE POWER OUTAGES AND WILL
KEEP WARNING GOING. LAST CONCERN IS THE INCREASING MOISTURE WORKING
INTO SNOW COVER AND THE POTENTIAL FOR INCREASING FOG DEVELOPMENT.
GIVEN INCREASING EXPECTATIONS OF PRECIPITATION...CONFIDENCE IN
ADVISORY CONDITIONS IS NOT HIGH AT THIS TIME...BUT WILL INCREASE
COVERAGE OF FOG WITH THIS FORECAST.

65

A SOMEWHAT MILD NIGHT FRIDAY NIGHT IS EXPECTED AHEAD OF AN
APPROACHING UPPER TROUGH MOVING INTO THE PLAINS. AN UPPER 500 MB
TROUGH WILL MOVE THROUGH THE CENTRAL PLAINS ON SATURDAY. SOME LIGHT
SNOW IS POSSIBLE ACROSS THE NORTHERN COUNTIES. THERE IS SOME
FRONTOGENETIC FORCING BUT THE BETTER LIFT IS FURTHER NORTH ACROSS
NEBRASKA AND IOWA...SO NOT LOOKING FOR MUCH IN THE WAY OF
ACCUMULATION. ARCTIC AIR BUILDS INTO THE REGION BEHIND THE FRONT AS
AN ARCTIC HIGH BUILDS SOUTH OUT OF CANADA AND INTO EASTERN KANSAS ON
MONDAY. LOWS SUNDAY MORNING FALL INTO THE SINGLE DIGITS THEN WILL
RANGE FROM 5 BELOW TO 5 ABOVE ZERO ON MONDAY MORNING. HIGHS SUNDAY
WILL BE IN THE SINGLE DIGITS AND TEENS WITH WARM AIR ADVECTION ON
MONDAY SENDING TEMPERATURES INTO THE TEENS AND LOWER 20S FOR HIGHS.

ANOTHER TROUGH MOVES ACROSS THE PLAINS ON TUESDAY BRINGING ANOTHER
SHOT FOR SNOW AND SOME RAIN AND SNOW MIX ACROSS EAST CENTRAL KANSAS.
NEW ECMWF IS STRONGER THAN 12Z GFS WHICH IS FLATTER. WENT WITH A MIX
OF THE 00Z ECMWF AND THE 12Z GFS FOR TUESDAY WHERE THERE IS SOME
LAYER FRONTOGENESIS THAT SETS UP ACROSS THE CWA. HAVE LEFT THE
SLIGHT CHANCE POPS FOR NOW. BOTH THE ECMWF AND THE GFS BUILD HEIGHTS
ACROSS THE CENTRAL PLAINS BY CHRISTMAS DAY. TEMPERATURES WILL
MODERATE AS WINDS SHIFT TO THE SOUTH AND THICKNESSES INCREASE WITH
WARM AIR ADVECTION THROUGH THE DAY. WENT WITH HIGHS IN THE MID 30S
NEAR HIAWATHA TO THE LOW AND MID 40S SOUTH OF INTERSTATE 70.

53

&&

.AVIATION...

IFR TO LIFR CONDITIONS SHOULD RULE THE TAFS WITH OCCASIONAL FREEZING
RAIN THROUGH THE EVENING...THEN SLOWLY IMPROVING CONDITIONS AS THE
OVERNIGHT AND FRIDAY MORNING PROGRESS. WILL NEED TO WATCH FOR NEAR
VLIFR CONDITIONS AS FOG MAY TRY TO DEVELOP IN INCREASING LOW LEVEL
MOISTURE.

65

&&

.TOP WATCHES/WARNINGS/ADVISORIES...ICE STORM WARNING UNTIL 3 AM FRIDAY FOR
KSZ009-KSZ010-KSZ011-KSZ012.

FREEZING RAIN ADVISORY UNTIL 6 PM THURSDAY FOR KSZ037-KSZ054-
KSZ055-KSZ056-KSZ058-KSZ059.

FREEZING RAIN ADVISORY UNTIL 3 AM FRIDAY FOR KSZ008-KSZ020-
KSZ021-KSZ022-KSZ023-KSZ024-KSZ026-KSZ034.

FREEZING RAIN ADVISORY UNTIL 10 PM THURSDAY FOR KSZ035-KSZ036-
KSZ038-KSZ039-KSZ040.

&&

65/53
Hazardous weather outlook, Dec 18, 1:02 PM CST, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
102 PM CST THU DEC 18 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-191915-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
102 PM CST THU DEC 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

INTERMITTENT FREEZING RAIN WILL SPREAD NORTH FROM EAST CENTRAL
KANSAS INTO NORTHEAST AND NORTH CENTRAL KANSAS AS THE AFTERNOON
PASSES. ALTHOUGH THE RAIN WILL CONTINUE THROUGH THE EVENING AND
INTO THE EARLY MORNING HOURS OF FRIDAY FOR MUCH OF THE
AREA...TEMPERATURES SHOULD RISE TO ABOVE FREEZING LEVELS IN EAST
CENTRAL KANSAS AS THE LATE AFTERNOON AND EARLY EVENING PASS.
LOCATIONS ALONG AND NORTH OF HIGHWAY 36 AND EAST OF HIGHWAY 15 ARE
EXPECTED TO RECEIVE THE MOST FREEZING RAIN...WITH ACCUMULATIONS
UP TO A THIRD OF AN INCH LIKELY. A FEW THUNDERSTORMS MAY AFFECT
EAST CENTRAL AND PORTIONS OF NORTHEAST KANSAS THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

BITTERLY COLD ARCTIC AIR WILL INVADE THE AREA ON STRONG NORTH
WINDS SATURDAY INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT. SPOTTERS
ARE ENCOURAGED TO REPORT THE TYPE OF WINTER PRECIPITATION FALLING
AND ANY ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN TOPEKA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Shawnee

When
December 18, 5:00 PM CST to 8:30 PM CST
Where
Shawnee forecast zone
Injuries
0 direct, 2 indirect
Reported by
Newspaper
Coordinates
39.042, -95.756 (the zone’s center; the record gives no point)

Seven vehicle accidents caused by icy roadways were reported in Shawnee County. Two injuries were noted by local law enforcement.

Winter Weather, Wabaunsee

When
December 18, 5:00 PM CST to 8:30 PM CST
Where
Wabaunsee forecast zone
Injuries
0 direct, 1 indirect
Reported by
Newspaper
Coordinates
38.953, -96.205 (the zone’s center; the record gives no point)

A car crossing an icy bridge just east of Kenne Road in Wabaunsee County spun out just after 7pm CST. The driver was injured in the accident. Approximately a tenth of an inch of ice accumulated on bridges and overpasses in the county.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 148584, 148585.